Wisconsin, 2018

Hail and Damaging Winds in Wisconsin, May 29, 2018

May 29, 2018 · NWS MPX · 5 events in 3 counties and zones

By the mid to late afternoon, temperatures rose into the 90s with CAPE values of 1500-2000 J/Kg. Due to weak wind shear, most of the storms were outflow dominant with sub-severe hail or wind, but occasional large hail and severe wind gusts occurred with the stronger cores.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

By the mid to late afternoon, temperatures rose into the 90s with CAPE values of 1500-2000 J/Kg. Due to weak wind shear, most of the storms were outflow dominant with sub-severe hail or wind, but occasional large hail and severe wind gusts occurred with the stronger cores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 29, 2:03 PM CST, 52 minutes earlier.

Area forecast discussion, May 29, 2:03 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM CDT Tue May 29 2018

The main concern in the short term is areal extent of lower clouds
today and any shower threat into the evening.

Latest satellite showing lower clouds have advanced north to north
of the Minnesota River to south of the metro. Flow under the upper
ridge is beginning to turn more southerly per trend of 925mb flow
off the RAP/HRRR. This should lift lower clouds into the metro this
morning. Question remains if there will be any significant mixing to
bring breaks in the lower cloud deck. Will bring the clouds to near
a Willmar/MSP/EAU line for now. Temperatures under the thicker
clouds should remain in the 60s with some lower 70s where there will
be a little more sunshine into central MN. Some marginal CAPE
developing into the evening over the northern portion of the cwa in
max heating and there is a small threat of isolated showers in the
evening. This was indicated on the NAM/RAP and the 00z ECMWF. Will
have to monitor cloud trends for area of max heating is these do
materialize.

Still a small threat of thunder into south central MN overnight as
frontal boundary remains fixed over southern IA. It still could clip
the far south overnight so we retained the small chance PoP there.
Overnight lows should remain warmer as there does appear to be some
remaining cloud cover and dewpts will be a bit higher.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 245 PM CDT Tue May 29 2018

The long term continues the threat of showers and thunderstorms
Wednesday night into Thursday. Cooler and drier conditions build
into the area Friday with the next surge of moisture arriving for
the weekend.

The upper trough will move through the region Wednesday night
affect mainly the eastern portion of the CWA for Thursday.
Instability remains with MUCAPEs forecast around 800 J/kg into
Thursday afternoon across west central WI so will maintain
thunder threat into the evening.

Drier and somewhat cooler conditions follow this trough as high
pressure moves through. Temperatures will cool back into the 70s
over eastern area with more clouds and still low/mid 80s to the
west.

The longer term deterministic models bring another western CONUS
trough moving across east Saturday/ Saturday night. We should see
more cloud cover with this trough and overall severe threat looks
limited. MUCAPEs are progged to increase to around 1000 J/kg over
the west Saturday afternoon as the trough approaches. Will carry
thunder threat east over the CWA into Saturday evening. Following
this system the models diverge on overall timing of the next
possible frontal boundary Monday or Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1252 PM CDT Tue May 29 2018

VFR conditions with scattered thunderstorms bringing MVFR and
gusty winds at times this afternoon. Storms will become more
widespread this evening, but should diminish overnight as they
move west to east. Another round of showers, and possibly some
thunderstorms are should develop for Wednesday morning.

KMSP...
VFR conditions with scattered thunderstorms bringing MVFR and
gusty winds at times this afternoon. The best window for storms
will be after 22Z. Storms will become more widespread this
evening, but should diminish overnight. Another round of showers,
and possibly some thunderstorms are should develop for Wednesday
morning through Wednesday afternoon.

/OUTLOOK FOR KMSP/

THU...VFR with MVFR/-SHRA possible. Wind NW at 10G20kt.
FRI...VFR/MVFR. Wind E at 10G15kt.
Sat...VFR with MVFR/TSRA. Wind SE at 10 bcmg NW at 10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 7 PM CDT this evening for MNZ060>063-068>070.

&&

SHORT TERM...JRB
LONG TERM...DWE
AVIATION...JRB
Hazardous weather outlook, May 29, 12:12 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
112 PM CDT Tue May 29 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
112 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Heat index values this afternoon will be in the mid to upper 90s
across much of east and south central Minnesota and west central
Wisconsin.

Thunderstorms are expected to develop this afternoon and become
widespread this evening. A few storms will be strong to severe and
capable of producing damaging winds, large hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible again Wednesday and Wednesday
night. A few storms could be strong to severe. Gusty winds is the
primary concern.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Local storm report, May 29, 2:31 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     HUTCHINSON AP           44.86N 94.38W
05/29/2018  M69 MPH          MCLEOD             MN   AWOS

            AWOS STATION HCD, HUTCHINSON AP.

&&

CARLYON
Local storm report, May 29, 2:35 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             6 E BROWERVILLE         46.09N 94.74W
05/29/2018  E1.00 INCH       TODD               MN   PUBLIC

            MOSTLY NICKELS, BUT A FEW QUARTERS.

&&

JRB
Local storm report, May 29, 2:36 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             ST. FRANCIS             45.40N 93.39W
05/29/2018  M1.00 INCH       ANOKA              MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 29, 2:38 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     3 ENE GIBBON            44.54N 94.47W
05/29/2018                   SIBLEY             MN   LAW ENFORCEMENT

            REPORTED AT HWY 19 AND CR-3, GIBBON, MN SEMI
            TURNED OVER ON SIDE.

&&

CARLYON
Local storm report, May 29, 2:39 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             4 WSW GLENCOE           44.75N 94.23W
05/29/2018  M1.00 INCH       MCLEOD             MN   STORM CHASER

&&

CARLYON
Local storm report, May 29, 2:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             5 NNE ST. FRANCIS       45.47N 93.35W
05/29/2018  M1.25 INCH       ISANTI             MN   TRAINED SPOTTER

&&

CARLYON

The radar

The Minneapolis radar (KMPX), 105 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Polk

When
May 29, 2:55 PM CST to 3:05 PM CST
Where
Polk County, 1.51 mi ESE of Centuria to 0.82 mi E of Milltown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.440, -92.522

The local emergency manager reported that several trees were uprooted or blown down from Centuria, to Balsam Lake, and Milltown, Wisconsin. Most of the trees were small but some did manage to pulled down power lines and block roads.

Hail, Polk

When
May 29, 3:08 PM CST
Where
Polk County, 3.57 mi SW of Milltown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.500, -92.580

Hail, Dunn

When
May 29, 4:25 PM CST
Where
Dunn County, 3 mi N of Elk Mound
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
44.913, -91.680

Thunderstorm Wind, Dunn

When
May 29, 4:25 PM CST to 4:27 PM CST
Where
Dunn County, Elk Mound to 1.67 mi NNE of Elk Mound
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.870, -91.680

A few trees and power lines were blown down in the Village of Elk Mound, and Elk Mound Township.

Thunderstorm Wind, Barron

When
May 29, 5:15 PM CST
Where
Barron County, 1.45 mi E of Rice Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
45.500, -91.700

A 12 inch diameter tree was snapped in half east of Rice Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748077, 747608, 748819, 748820, 747609.